Format

Send to

Choose Destination
Neth J Med. 2006 Feb;64(2):52-4.

Isotretinoin-induced inflammatory bowel disease.

Author information

1
Netherlands Pharmacovigilance Centre Lareb, Goudsbloemvallei 7, 5237 MH's-Hertogenbosch, the Netherlands. A.Passier@Lareb.nl

Abstract

Three case reports on inflammatory bowel disease associated with use of isotretinoin are described. All three patients were male adolescents, in good health when starting isotretinoin (for acne treatment for about six months). Several weeks after discontinuation of isotretinoin the patients developed severe symptoms requiring hospitalisation. The diagnosis of ulcerative colitis was made in two of these patients, while in the third patient Crohn's disease was diagnosed. Although inflammatory bowel disease is described as an adverse drug reaction in the product information of isotretinoin, few cases have been described so far. The link with prior isotretinoin use may not be recognised by the patient or the physician, since the diagnosis of inflammatory bowel disease is often preceded by several years of vague symptoms. On the other hand, spontaneous onset of inflammatory bowel disease (not related to isotretinoin) cannot be excluded. We appeal to the readers for a reaction to this, to shed more light on the likeliness of this alleged association.

PMID:
16517990
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for van Zuiden Communications
Loading ...
Support Center